Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 99, NWS Lake Charles, LA

August 20, 2004Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 20, 2004, 5:36 PM CDT for Vernon Parish, Louisiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 5:36 PM CDT (22:36 UTC)
Expired
Aug 20, 2004, 6:30 PM CDT
In force
54 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2649 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 202236
SVRLCH
LAC115-202330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
536 PM CDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON PARISH IN WEST CENTRAL LOUISIANA.

* UNTIL 630 PM CDT.

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF ANACOCO...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
  ANACOCO BY 550 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3128 9349 3115 9344 3121 9320 3134 9324
      3129 9341

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:21 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 20, 2:21 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
221 PM CDT FRI AUG 20 2004

GREATER COVERAGE ON THE CONVECTIVE ACTIVITY THIS AFTN ACROSS LA.
WEAK S/W CURRENTLY MVG THROUGH NORTH-CENTRAL TX/OK HAS AIDED IN
DEVELOPING SHRA/TSRA LATE THIS MORNING AND THIS ACTIVITY SHOULD
DISSIPATE QUICKLY AFTER SUNSET THIS EVENING. LINGERING ENERGY FROM
S/W UP NORTH WILL MEAN KEEPING SCT POPS IN THE FCST THOUGH. WILL GO
WITH 40 PERCENT NORTH AND 30 SOUTH FOR NOW. NEAR STATIONARY FRONT
RUNS DOWN THROUGH E OK AND INTO CNTRL TX AND HELPING TO PROVIDE A
FOCUS FOR ACTIVITY ALONG WITH UPR LVL FEATURES.

THE FRONT WILL TRY TO PUSH A LITTLE FURTHER SOUTH...BUT DOUBT IT
WILL MAKE IT MUCH FURTHER SOUTH THAN EXTREME NORTHERN LA BEFORE IT
SLOWLY WASHES OUT BY SATURDAY EVNG. THIS LOSS IN FOCUS COMBINED
WITH SLIGHTLY DRIER AIR MVG IN ASSOCIATED WITH UPR LVL RIDGE IN THE
CNTRL GULF WILL ALLOW FOR LOWER POPS BEGINNING SATURDAY NIGHT.

ALL S/WS THAT WILL BE MVG THROUGH THE RELATIVELY ZONAL FLOW OVER THE
AREA SEEM TO MOVE WELL NORTH OF US AND THEREFORE NO PARTICULAR DAY
NEXT WEEK LOOKS BETTER THAN OTHER FOR POPS. WILL STICK WITH 30
PERCENT COVERAGE THROUGHOUT THE WEEK. THE MAJOR PATTERN CHANGE WILL
BEGIN TOWARDS THE END OF THE WEEK/WEEKEND WHEN HIGH PRESSURE RIDGE
WILL BUILD INTO THE EASTERN US.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH 77 90 75 90 / 30 40 10 30
BPT 77 91 75 92 / 30 40 10 30
AEX 74 89 73 91 / 40 50 20 40
LFT 75 90 74 90 / 30 40 10 30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

MCNATT
Hazardous weather outlook, Aug 20, 4:00 AM CDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
400 AM CDT FRI AUG 20 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
211100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
400 AM CDT FRI AUG 20 2004

.DAY ONE...TODAY AND TONIGHT...
A SERIES OF UPPER LEVEL DISTURBANCES WILL PROVIDE THE FOCUS FOR
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SEVERAL MORE UPPER LEVEL DISTURBANCES WILL CONTINUE TO PROVIDE THE
FOCUS FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SATURDAY.
BY SUNDAY INTO NEXT WEEK...THE PRECIPITATION COVERAGE WILL SLOWLY
RETURN TO NORMAL...AS THE UPPER AIR TROF WILL GRADUALLY BE REPLACED
BY THE BERMUDA HIGH. SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

DML

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.